Alert archive / Nevada / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 21, 2004, 8:59 PM PDT for Washoe County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2004, 8:59 PM PDT (03:59 UTC)
- Expired
- Jul 21, 2004, 11:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Counties, with a storm outline in the text
County Washoe County, NV
The radar
The Reno radar (KRGX), 23 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 3578 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 220405 CCA FFWREV NVC031-220630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 859 PM PDT WED JUL 21 2004 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA * UNTIL 1130 PM PDT * AT 856 PM PDT...AN OFF-DUTY NATIONAL WEATHER SERVICE EMPLOYEE REPORTED FLASH FLOODING IN PALOMINO VALLEY NORTH OF RENO. EXCESSIVE RUNOFF FROM HEAVY RAINFALL EARLIER THIS EVENING IS CAUSING FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF COTTONWOOD CREEK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 4002 11976 3978 11976 3981 11938 4002 11939 $$ OHARA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:34 PM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Jul 21, 3:34 PM PDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 334 PM PDT WED JUL 21 2004 .SHORT TERM... THE PRECIPITATION FORECAST THROUGH SATURDAY WILL BE FOCUSED ON TWO MAIN FACTORS...WEAK FLOW INSTABILITY BUILDING NORTH ALONG THE SIERRA CREST AND A WEAK PACIFIC FRONT EASING INTO OUR NORTHEASTERN AREAS ON THURSDAY. FOR OUR WESTERN ZONES...I BASED THE NEXT COUPLE DAYS OF CONVECTION ON WHAT IS OCCURRING THIS AFTERNOON. WEAK SOUTHERLY FLOW ALOFT WILL ALLOW ISOLATED STORMS TO BUILD UP TO TAHOE AND ALONG THE PINE NUT RANGE TO THE EAST OF CARSON CITY THURSDAY...AND THEN PERHAPS UP TO PYRAMID LAKE OR SO FRIDAY. MEANWHILE...THE PACIFIC FRONT OVER OUR NORTHERN AND EASTERN ZONES WILL PROVIDE SOME CONVERGENCE FOR A FEW STORMS WITH STRONG DAYTIME HEATING THROUGH SATURDAY. TEMPERATURE WISE...CONTINUED ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH SATURDAY NIGHT UNDER THE UPPER RIDGE SPREADING WEST INTO THE REGION. AT LEAST THERE IS SOME SLIGHT GOOD NEWS WITH TEMPERATURES IN THAT THE UPPER RIDGE LOOKS CONSIDERABLY LESS POWERFUL THEN IT DID JUST A COUPLE MODEL RUNS AGO...SO INSTEAD OF 101 WE MIGHT HAVE ABOUT 98 FOR RENO. HAIL THE SMALL VICTORIES. SNYDER && .LONG TERM...SUNDAY THROUGH WEDNESDAY... RIDGE RETROGRADES TO THE ERN PACIFIC THROUGH THE EXTENDED PERIOD. SHORTWAVE ENERGY FLATTENS THE RIDGE AS IT BUILDS WEST BRINGER OUR AREA UNDER A COOLER NW FLOW BY MONDAY. MODELS SLIGHTLY DIFFER ON HANDLING SHORTWAVE ENERGY AS IT MOVES DOWN THE BACKSIDE OF THE RIDGE. INTRODUCED SOME CHICKEN POPS OVER NRN AREAS SUN-TUE ASSUMING MODELS CONTINUE TO STRENGTHEN TROUGHINESS OVER THE PACIFIC NORTHWEST DURING THAT TIME FRAME. ALSO KEPT SLIGHT CHANCES OVER THE FAVORABLE SRN CONVERGENCE ZONE THROUGH THE PERIOD AS MOISTURE/INSTABILITY LINGERS. TEMPS COOL A LITTLE UNDER NW FLOW BUT REMAIN ABOVE NORMAL THROUGH THE EXTENDED. JORDAN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. &&
In the hours before
Local storm report, Jul 21, 3:39 PM PDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
339 PM PDT WED JUL 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL WOODFORDS 38.78N 119.82W
07/21/2004 0.75 INCH ALPINE CA TRAINED SPOTTER
&&
BFOThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:25 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 50 min |
| Jul 21, 7:40 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon, Storey, Washoe | 50 min |
| Jul 21, 8:45 PM PDT | Flash Flood Warning | REV | Lyon, Storey | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.